Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 120, NWS Birmingham, AL

May 5, 2003Walker County, Alabama

NWS Birmingham, AL issued this tornado warning at May 5, 2003, 7:09 PM CDT for Walker County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 7:09 PM CDT (00:09 UTC)
Expired
May 5, 2003, 7:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1677 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1677 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
2.7
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 060009
TORBHM
ALC127-060045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  WALKER COUNTY IN ALABAMA

* UNTIL 745 PM CDT

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER OAKMAN...MOVING EAST AT 35 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...CORDOVA...DORA...
GOODSPRINGS...JASPER...OAKMAN...PARRISH...SIPSEY AND SUMITON.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT. GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE AS POSSIBLE.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3372 8746 3386 8744 3384 8698 3381 8696
          3380 8700 3369 8704 3364 8710 3360 8720

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 5, 1:56 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 5, 1:56 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
156 PM CDT MON MAY 05 2003

VERY LITTLE CHANGES EXPECTED THIS WEEK.  UNSTABLE AND MOIST
ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION...
THEN ISOLATED TO SCATTERED STORMS WILL POP.  THIS SHOULDNT BE A
PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO
NEAR 90 THROUGH THE EXTENDED.  THERE IS ONE DAY WHERE I WONT MENTION
ISOLATED STORMS...AND THATS THURSDAY.  ALL OTHERS WILL HAVE STORM
WORDING OF SOME TYPE.

BHM  71 84 70 87/  70 50 30 40
MGM  72 87 71 91/  40 40 30 30

.BHM...NONE.
Hazardous weather outlook, May 5, 3:28 PM CDT, 3 hours 41 minutes before
ALZ011>015-017>050-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS
THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY
ALONG AND NORTH OF INTERSTATE 20.  AREAS GENERALLY ALONG AND
NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE...
ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER
OF THIS AFTERNOON THROUGH THE EVENING HOURS.  ALL OTHER COUNTIES
...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE
OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO.
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE
TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES.

KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO
THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS
DANGEROUS WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH
SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS.
THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE
LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE.  SO THERE
REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF
WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND TONIGHT.  ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED
THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:24 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair36 min
May 5, 7:24 PM CDTTornado WarningBMXJefferson51 min
May 5, 7:25 PM CDTTornado WarningBMXJefferson50 min
May 5, 8:03 PM CDTTornado WarningBMXCalhoun27 min
May 5, 8:06 PM CDTSevere Thunderstorm WarningBMXMarion39 min
May 5, 8:06 PM CDTTornado WarningBMXCleburne24 min
May 5, 8:16 PM CDTTornado WarningBMXJefferson29 min
May 5, 8:25 PM CDTTornado WarningBMXCleburne35 min
May 5, 8:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair63 min
May 5, 8:53 PM CDTFlash Flood WarningBMXJefferson4 hr
May 5, 10:03 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 5, 10:39 PM CDTFlash Flood WarningBMXBlount, Calhoun, St. Clair4 hr
May 5, 11:32 PM CDTSevere Thunderstorm WarningBMXLamar, Marion58 min
May 6, 12:25 AM CDTSevere Thunderstorm WarningBMXMarion, Winston65 min
May 6, 1:40 AM CDTFlash Flood WarningBMXMarion3 hr
May 6, 9:54 AM CDTSevere Thunderstorm WarningBMXCherokee66 min
May 6, 11:00 AM CDTSevere Thunderstorm WarningBMXBlount30 min
May 6, 11:11 AM CDTFlash Flood WarningBMXCherokee3 hr
May 6, 11:12 AM CDTTornado WarningBMXBlount18 min
May 6, 11:38 AM CDTTornado WarningBMXEtowah37 min
May 6, 12:05 PM CDTTornado WarningBMXCherokee40 min
May 6, 1:42 PM CDTSevere Thunderstorm WarningBMXTalladega48 min
May 6, 3:22 PM CDTSevere Thunderstorm WarningBMXRandolph23 min
May 6, 5:59 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa61 min
May 6, 6:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.